Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 299, NWS St. Louis, MO

October 18, 2004Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 2:48 PM CDT for Franklin County, Gasconade County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 2:48 PM CDT (19:48 UTC)
Expired
Oct 18, 2004, 3:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 12:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 181948
SVRLSX
MOC071-073-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  EASTERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 330 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROSEBUD...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GERALD
  BEAUFORT
  UNION
  WASHINGTON
  VILLA RIDGE
  GRAY SUMMIT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3846 9145 3822 9146 3841 9076 3858 9075
      3852 9095 3862 9109

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:15 AM CDT, 13 hours 33 minutes earlier.

Area forecast discussion, Oct 18, 1:15 AM CDT, 13 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 AM CDT MON OCT 18 2004

.DISCUSSION...
WARM FRONT WAS LOCATED FROM NORTHERN MISSISSIPPI ACROSS CENTRAL
ARKANSAS AND ACROSS NORTHEAST OKLAHOMA EARLY THIS MORNING. FRONT
WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE NEAR AN I-70 LINE
BY THIS EVENING. FRONT IS THEN EXPECTED TO SAG SOUTHEASTWARD AND
EXTEND FROM SOUTHERN INDIANA INTO CENTRAL ARKANSAS BY TUESDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE REGION.

300 MB JET OF 100 KTS HAD MOVED INTO SOUTHERN ARIZONA/SOUTHERN NEW
MEXICO LAST EVENING. MODELS FORECAST SIGNIFICANT DIVERGENCE IN LEFT
FRONT QUADRANT OF JET OVER THE FORECAST AREA AT THIS TIME WITH THE
ETA, GFS AND UKMET VERY SIMILAR. JET IS FORECAST BY THE MODELS TO
WEAKEN DURING THE MORNING.

IN RESPONSE, AN 850 JET OF 40-50 KTS WAS INDICATED ON THE PROFILER
NETWORK FROM CENTRAL OKLAHOMA INTO SOUTHWEST MISSOURI. CONVECTION
HAS BECOME WIDESPREAD ACROSS THE NORTHERN OZARKS INTO CENTRAL AND
EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SATELLITE IMAGERY
SHOWED THE TOPS WERE COOLING ACROSS CENTRAL MISSOURI AT THIS TIME.
THE GFS AND ETA ARE VERY SIMILAR WITH LAPSE RATE AND INSTABILTIY
FORECAST TODAY WITH BULLSEYE LIFTING NORTHEASTWARD INTO EAST CENTRAL
MISSOURI BY NOON. THE GFS DRIVES MUCH DRIER AIR ACROSS THE AREA BY
MIDNIGHT TONIGHT WHICH LOOKS REASONABLE.

SHORT WAVE OVER THE SOUTHWESTERN STATES LAST EVENING WILL LIFT
RAPIDLY NORTHEASTWARD AND WEAKEN TODAY. MODELS ARE SIMILAR WITH NEXT
SHORT WAVE DROPPING DOWN OFF THE PACIFIC NORTHWEST COAST AND CLOSING
OFF BY TUESDAY EVENING. THE GFS FORECASTS TROF TO MOVE INTO THE
CENTRAL PLAINS BY FRIDAY EVENING. MOISTURE IS FORECAST TO SURGE BACK
INTO THE REGION THURSDAY NIGHT INTO FRIDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Oct 18, 12:30 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 2:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S BENLD               39.06N 89.80W
10/18/2004  0.88 INCH        MACOUPIN           IL   COUNTY OFFICIAL

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:49 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis26 min
Oct 18, 2:59 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage46 min
Oct 18, 3:04 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington41 min
Oct 18, 3:17 PM CDTTornado WarningLSXGasconade, Osage43 min
Oct 18, 3:28 PM CDTTornado WarningLSXIron47 min
Oct 18, 3:31 PM CDTSevere Thunderstorm WarningLSXReynolds44 min
Oct 18, 3:34 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Oct 18, 3:46 PM CDTTornado WarningLSXFranklin44 min
Oct 18, 3:52 PM CDTTornado WarningLSXWashington38 min
Oct 18, 3:58 PM CDTTornado WarningLSXReynolds47 min
Oct 18, 4:10 PM CDTTornado WarningLSXSaint Francois50 min
Oct 18, 4:14 PM CDTTornado WarningLSXIron46 min
Oct 18, 4:18 PM CDTTornado WarningLSXSainte Genevieve57 min
Oct 18, 4:28 PM CDTTornado WarningLSXMadison47 min
Oct 18, 4:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson46 min
Oct 18, 5:12 PM CDTTornado WarningLSXMadison33 min
Oct 18, 5:16 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve44 min
Oct 18, 5:16 PM CDTTornado WarningLSXSainte Genevieve29 min
Oct 18, 5:46 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.